Jun 26, 2002
Dr. Young, you've been incredibly helpful to me so far and I would like to ask yet another question. I'm full of them... This one pertains to meds. I will be starting meds in Mid-July. My Prim.Phys. has suggested the combinaton of Kaletra(3caps BID), Zerit (40 BID), and Videx (400 QD). My cd4 count is currently 94 it was 118 two weeks ago but I am also on very high doses of Bactrim DS (8 pills/daily) My VL was over 500,000, but last week's test it dropped dramatically to 146,000 (is that normal when not on meds). So based on that information is he reccommending a good treatment or would you suggest something else. Your advice is invaluable. Thank You.
Response from Dr. Young
Thanks for your questions and comments.
First, your viral load drop probably is reflective of the resolution of your Pneumocystis pneumonia. We know that things that activate the immune system, like pneumonias, can increase your viral load; hence, a viral load drawn during an acute illness (your >500,000) might be reasonably expected to decrease with improvement of the pneumonia (146,000).
I do have one comment about your proposed HAART regimen. Regimens that include Kaletra have been shown to be very potent and durable- one can review the results of the Abbott 863 clinical trial for details. However, a growing consensus is raisng caution about using both stavudine (Zerit, d4T) and didanosine (Videx, ddI) together. There would appear to be a greater incidence of certain types of complications, in particular, peripheral neuropathy and elevations in lactic acid levels when the two are used. I would suggest using an alternative two nucleoside background-- perhaps one that replaces either drug with lamivudine (Epivir, 3TC), for example. Of course, there are other pairings, I recommend reviewing the options with your healthcare provider. -BY
astragalus and korean ginseng
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.